Category: Back Pain | Author: Stefano Sinicropi | Date: August 31, 2017
If spine pain is making it difficult to go to the bathroom, you should seek out medical attention as soon as possible because it could lead to life threatening conditions. But what if your back pain treatments are causing some bowel discomfort or constipation? Or what if spine surgery makes it difficult to maneuver around in the bathroom? Today, we share five tips for what you should do if back pain treatment is messing with your bathroom routine.
Ask Your Doctor About Different Opioids
One of the main side effects of many opioids and prescription drugs is constipation. Ask your spine specialist if there are any different medications that could provide similar relief without backing up your system. This may not be possible right away, but as pain diminishes and you are weaned off opioids, this should be an option.
Constipation worsens if you are dehydrated, so make sure you are drinking plenty of fluids during your recovery. Even if it doesn’t seem like you’re losing a lot of fluids because spine surgery has left your restricted to your house, make it a point to always have a water bottle near your side. It will also help healthy blood reach your spine, which aids in recovery.
If your troubles in the bathroom are simply confined to mobility issues due to a recent operation, invest in some assistive devices. Hand rails and seat raisers can make it easier for you to get on and off the toilet without stressing your spine. If you know you’re going to have trouble moving after surgery, invest in these products prior to your operation.
Another thing you can do to help your digestive system after a spinal operation if to ensure you are getting a nutritious and balanced diet full of fruits and vegetables. Fatty foods and fried foods can clog up your system and lead to bloating or constipation. Soluble fiber like flax and oats are great additions to your diet as well.
Stool Softeners or Laxatives
Some doctors may suggest that you pair your opioid regimen with a nonprescription laxative, while others will wait to see how your body handles the opioid. Ask your doctor which type of stool softener or laxative they recommend should you experience constipation. If you are concerned about how these pills may affect your system, you can try to naturally spur your digestive system with a bit of exercise, if it is safe to do so after treatment.